Friday, September 6, 2013

Taxol: The Chemo That Keeps On Giving

Marla Crider, breast cancer, patient story, patient stories, UAMS, Little Rock, Arkansas, invasive ductal carcinoma
Marla Crider receives chemo treatment #7.
One more to go!
The calendar showed that it was August 23; however, it wasn’t just any old late summer day.  It was the date that I would receive the seventh of eight prescribed chemo treatments.  As odd as it might sound, I was anxious for what lay ahead of me: blood work, appointment with oncologist Dr. Issam Makhoul and the next­-to-the-last toxin infusion that would strategically rid my body of those insidious cancer cells.  Even though there were days after my most recent treatment that were uncomfortable and challenging, it didn’t matter.  I was on a mission and no side effects were going to deter me from being cancer free.

My brother, Mike, and sister-in-law, Barbara, journeyed from Northwest Arkansas to Little Rock to provide family support for what was sure to be a long day.  We reported to the infusion center at the University of Arkansas' Winthrop P. Rockefeller Cancer Institute and, as usual, the waiting area was full.  Many of the faces were familiar.  While we didn’t know each other’s stories, we all shared a common thread – cancer – and the routine of curing it. After a 45-minute wait, the nurse’s assistant called my name from the door.  I followed her to the scales, where she checked my weight.  It was stable and hadn’t changed from the previous treatment, which was good.  I was then escorted to a vacant recliner, where I waited for the assigned RN to draw blood. 

The Asian nurse, who was the first to introduce me to pain-free port access weeks before, appeared with her hands full of vials and tubes.  The efficient caregiver remembered me as the patient who had a port implanted on a nerve.  As she prepared to insert the needle into the small, round tube embedded near my left collarbone, she advised me to take a deep breath.  Once again, the process was painless.  I will always be grateful to this knowledgable healthcare professional for sharing the deep-breathing trick that eliminated the dread and discomfort from my twice-monthly treatments.

After the blood work, my family and I proceeded to Dr. Makhoul’s office for my appointment.  Again, the waiting room was at capacity but our delay was minimal before I was called back to one of the evaluation rooms.  When Dr. Mak appeared, he was anxious to discuss my side effects from the second Taxol treatment.  He said the severe bone and joint pain that I had experienced was not uncommon and would require that I continue taking pain medication to get me through the worst days.  Dr. Makhoul also inquired how well I was resting at night.  When I explained that the night sweats limited my ability to get more than two or three hours of sleep, he suggested that I begin taking a new medication – venlafaxine – that could decrease the intensity and frequency of the night sweats up to 50%.  Interestingly, the drug is classified as an anti-depressant but physicians learned from their patients that it also assisted in lessening menopausal symptoms, including hot flashes and night sweats.  I had suffered from sleep deprivation for more than four months and was ready to try anything that the good doctor suggested.

Following our discussion, Dr. Makhoul examined me to check the status of the breast tumor.  Using his handy-dandy measuring device he announced that the mass had decreased to 1.5 centimeters.  We shared a high-five to celebrate the news.  He commented that after my final treatment the tumor could totally disappear and show up on an MRI merely as scar tissue.  Wow! How far we had come in four months.  When we started this journey in early May, I had a large, fast-growing mass, measuring 5.6 centimeters that was categorized as grade 3, stage 3.  The current results are proof that chemotherapy works when you have the right physician prescribing the treatment. (Thank you, Dr. Makhoul!)

Mike, Barbara and I returned to the infusion center for my chemo treatment. Instead of being escorted to one of the recliners in the open “bullpen” area as usual, I was taken to a private room with an adjustable bed because it was the only space available. I sat on the bed and my sister-in-law occupied the companion chair next to me. As I settled in for the three-hour intravenous procedure, I heard a familiar voice approaching the room.  And there he was – Mr. Nurse Ratched – preparing to hook me up to the prescribed toxin of the day. 

He started the process by giving me more steroids to prevent nausea then injected me with Benadryl to counteract any potential allergic reactions to the Taxol.  As soon as the drug hit my system, I started giggling as I had with the two previous treatments.  I mentioned my uncontrollable urge to giggle to Mr. Nurse Ratched, who thought I said “wiggle.” He immediately decreased the flow of drug through the pump, thinking I was having a reaction.  When I repeated that the Benadryl made me giggle, especially when it was administered intravenously, Mr. Nurse Ratched started laughing at his misunderstanding and readjusted the drip to flow normally.  His dry wit fully engaged, he remarked that I was probably a cheap date if Benadryl had that kind of effect on me.  “A guy could ply you with Benadryl for a lot less than a couple of glasses of wine and have his way with you,” said my nemesis nurse, who I thought had no sense of humor whatsoever.  During the past four months, I had never seen that side of Mr. Nurse Ratched and it was a nice surprise.  Three hours later, I was unhooked from the pump and sent home to rest. 

Mike and Barbara stayed with me overnight just in case I experienced any nausea or side effects.  They departed the following morning when they were convinced that I was feeling pretty good for having just completed my seventh chemo treatment.

On the third day after the treatment, I began to experience bone pain that was concentrated in my hips, knees and shins.  It was a constant ache that at times would cause me to catch my breath.  By the fourth day after the treatment, the pain had intensified leaving me no choice but to take the pain pills Dr. Makhoul had prescribed.  I’m one of those people who can’t function when “doped” so going to the office that day was not an option.  Even with the pain medication, I didn’t get much relief.  The discomfort continued for several more days; however, I managed to go to work, which actually helped divert my attention from my aching bones.

The week following the treatment, I started to notice that what few hairs I had left on my head were quickly disappearing.  In addition, my eyebrows and eyelashes were falling out, which took me totally by surprise.  My arms and legs were now hairless and slick as a baby’s butt. Heck, since I no longer have to shave my legs or wash my hair in the shower, I can now complete the task in three minutes or less.  I’m saving money on my water bill, razor blades and shampoo.  Who knew there would be a silver lining to chemo-induced hair loss?  And just to add to that list of pleasantries, my fingernails have also undergone a change thanks to the chemo treatments.  They have become soft and spongy and have all but disintegrated, eliminating the need for a manicure anytime soon.  Yet one more reason to save a few bucks…

Venlafaxine reduces night sweats.
On a brighter note, after taking the venlafaxine for the hot flashes and night sweats for a week, I could definitely tell a difference.  Instead of waking up three to four times per night totally drenched with sweat, I was now sleeping up to five hours a night - something I hadn't done in months.  Once again, Dr. Makhoul came to my rescue with an appropriate medication.  When I asked him in his office how long the sweats would continue, he said approximately two years.  Oh, goody!

Let’s see…no hair, no eyelashes, no eyebrows, no fingernails, intense bone pain and drenching night sweats.  As unpleasant as those things may sound, I have been very unemotional about the changes to the exterior of my body. The side effects and annoyances associated with chemotherapy are temporary and worth enduring whatever necessary to kill the cancer within.  I am now only days away from my final chemo treatment and all I can say is “bring it on” because I can handle whatever the chemo gremlins throw at me.

5 comments:

  1. Hi I'm Heather! Please email me when you get a chance, I have a question about your blog! Heather.vonstjames(at)gmail.com Thanks!!

    ReplyDelete
  2. This blog is so nice to me. I will continue to come here again and again. Visit my link as well. Good luck
    jual obat aborsi
    cara menggugurkan janin

    ReplyDelete
  3. Knowing when to hire a plumber is vital to maintaining your home. Many homeowners attempt to make repairs to appliances, fix broken pipes, or unclog a sink, only to find out they have made the problem worse .
    62 |

    82 |

    117 |

    142 |

    169 |

    171 |

    203 |

    219 |

    235 |

    274 |

    ReplyDelete

Hi, friend

Thank you for commenting on my blog. I'm very busy now (as you might imagine), so please know that I will get to your comment as soon as I can.

Love,

Marla